Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 82, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 11, 2008, 6:05 AM CDT for Crawford County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 6:05 AM CDT (11:05 UTC)
- Expired
- Jun 11, 2008, 10:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Crawford County, IA
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:05 AM CDT | FLASH FLOOD | 2 Wsw Dow City, IA | CRAWFORD COUNTY SHERIFF REPORTED HIGHWAY 30 CLOSED 2 MILES WEST SOUTHWEST OF DOW CITY DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 180 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2373 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 111107 FFWDMX IAC047-111500- /O.NEW.KDMX.FF.W.0082.080611T1105Z-080611T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 605 AM CDT WED JUN 11 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA... * UNTIL 1000 AM CDT * AT 600 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. WATER... POSSIBLY FROM THE BOYER RIVER...WAS OVER HIGHWAY 30 BETWEEN DOWS CITY AND DUNLAP. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL RATES OF OVER AN INCH AND A HALF AN HOUR. RAINS OF THIS MAGNITUDE NORMALLY DO NOT CAUSE PROBLEMS...HOWEVER SOILS ARE VERY SATURATED AND CANNOT HOLD MUCH ADDITIONAL RAINFALL. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL... SCHLESWIG...DENISON...RICKETTS...KIRON...DELOIT AND CHARTER OAK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4220 9567 4220 9510 4187 9510 4187 9568 TIME...MOT...LOC 1105Z 180DEG 0KT 4204 9546 $$ SMALL
3 follow-up statements
000 WGUS73 KDMX 111219 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 718 AM CDT WED JUN 11 2008 IAC047-111500- /O.CON.KDMX.FF.W.0082.000000T0000Z-080611T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAWFORD IA- 718 AM CDT WED JUN 11 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR CRAWFORD COUNTY... AT 710 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE WAVES OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. RADAR ESTIMATES SHOW THAT THREE TO FOUR INCHES OF RAIN MAY HAVE FALLEN IN TWO HOURS OR LESS ALONG AND SOUTH OF DOW CITY AND BUCK GROVE...INCLUDING BUCK CREEK...MILL CREEK AND MOSER CREEK. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DENISON...WESTSIDE...VAIL...SCHLESWIG...RICKETTS...KIRON...DELOIT AND CHARTER OAK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4220 9567 4220 9510 4187 9510 4187 9568 TIME...MOT...LOC 1214Z 180DEG 0KT 4204 9546 $$ SMALL
000 WGUS73 KDMX 111413 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 911 AM CDT WED JUN 11 2008 IAC047-111500- /O.CON.KDMX.FF.W.0082.000000T0000Z-080611T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAWFORD IA- 911 AM CDT WED JUN 11 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR CRAWFORD COUNTY... AT 906 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING OVER THE WARNED AREA...MAINLY SOUTHWEST OF DENISON. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOW CITY...BUCK GROVE AND MANILLA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BUCK CREEK...MILL CREEK AND MOSER CREEK COULD FLOOD. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT WEDNESDAY FOR NORTHWESTERN IOWA. LAT...LON 4220 9567 4220 9510 4187 9510 4187 9568 TIME...MOT...LOC 1411Z 180DEG 0KT 4204 9546 $$ JUNGBLUTH
000 WGUS73 KDMX 111425 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 922 AM CDT WED JUN 11 2008 IAC047-111500- /O.CON.KDMX.FF.W.0082.000000T0000Z-080611T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAWFORD IA- 922 AM CDT WED JUN 11 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR CRAWFORD COUNTY... AT 919 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING OVER THE WARNED AREA...ESPECIALLY SOUTHWEST OF DENISON. THE CRAWFORD COUNTY SHERIFF REPORTED WATER OVER HIGHWAY 30 ABOUT 2 MILES WEST OF DOW CITY...NEAR 2 MILE ROAD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOW CITY...BUCK GROVE AND MANILLA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BUCK CREEK...MILL CREEK AND MOSER CREEK COULD FLOOD. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT WEDNESDAY FOR NORTHWESTERN IOWA. LAT...LON 4220 9567 4220 9510 4187 9510 4187 9568 TIME...MOT...LOC 1422Z 180DEG 0KT 4204 9546 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 12:55 AM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 12:55 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1255 AM CDT WED JUN 11 2008 ...UPDATED FOR AVIATION DISCUSSION... .DISCUSSION... SFC RIDGE MOVG TO THE E OF IA NOW WITH INC SLY FLOW SETTING UP OVER THE PLAINS. STRONG MSTR TRANSPORT ALREADY UNDERWAY AND THETA-E ALREADY SHOWING UP IN CLOUDY FIELD IN ARC FM NEAR KDSM- KFSD LINE. ATTM...DONT THINK THIS WILL FIRE...BUT WILL NEED TO BE WATCHED. EXPECT AN MCS TO DVLP TO THE NW OF THE CWA OVR NGT AND WILL MOVE SEWD INTO AT LEAST NRN IA THU MRNG. STTN GETS COMPLICATED WITH POTENTIAL OUTFLOW BNDRYS FROM THE AM CONVECTION AS WELL AS THE APPROACHING FNTL BNDRY. WITH VERY STRONG TRASNPORT CONT INTO THE FRONT THU NGT, FEEL THE ECMWF AND GFS HAVE A GOOD HANDLE ON THE POSITIONING. PCPN LIKELY OVER DONE AND TONED IT BACK SOME, BUT STILL WENT 1.5 TO 3 INCHES ACROSS THE CWA IN THE NEXT 48 HRS. THATS THE BAD NEWS...THE GOOD NEWS IS THE PATTERN WILL CHANGE AFTER THIS SYSTEM MOVS THROUGH...AT LEAST FOR A WHILE. THE NEXT WEATHER FEATURE IS SLATED TO MOV THRU MON NGT INTO TUE...BUT THAT LOOOKS MORE LIKE A TYPICAL SYSTEM FOR JUNE. RELATIVELY NORMAL WEATHER IS LIKELY TO HOLD THROUGH MUCH OF NEXT WEEK BEFORE PTRN STARTS TO RETURN TO A MORE ACTIVE REGIME. FEEL THE ECMWF HAS A MUCH BETTER HANDLE ON THIS. && .AVIATION...11/06Z SE SURFACE WINDS WL CONTINUE TO INCREASE OVERNIGHT INTO WEDNESDAY AS PRESSURE GRADIENT TIGHTENS. VFR CIGS ARE FORECAST THROUGH THE PERIOD ALTHOUGH SCT MVFR CONDITIONS CAN BE EXPECTED IN IA WITH THE THREAT OF CONVECTION AFT 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING FOR AUDUBON-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO- POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT. FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BLACK HAWK. && MS JUN 08/LEE/CC
Hazardous weather outlook, Jun 11, 4:27 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...RESENT NATIONAL WEATHER SERVICE DES MOINES IA 427 AM CDT WED JUN 11 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 427 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA THIS MORNING. LARGE HAIL AND HEAVY RAINFALL ARE THE MAIN THREATS FROM THESE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING ON FRIDAY AND A BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY. AN EMERGENCY MANAGER CONFERENCE CALL WILL BE SCHEDULED FOR LATER TODAY. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 38 min |
| Jun 10, 8:51 PM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 12 hr |
| Jun 10, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 36 min |
| Jun 10, 9:56 PM CDT | River Flood Warning | DMX | Polk | 71 hr |
| Jun 11, 7:05 AM CDT | Wind Advisory | DMX | Adams, Audubon, Calhoun, Carroll, Cass, Crawford and 5 more | 6 hr |
| Jun 11, 8:39 AM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 24 hr |
| Jun 11, 8:48 AM CDT | Flash Flood Warning | DMX | Taylor | 3 hr |
| Jun 11, 10:08 AM CDT | Areal Flood Warning | DMX | Crawford | 5 hr |
| Jun 11, 11:03 AM CDT | Flash Flood Warning | DMX | Madison | 118 min |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Greene | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Madison, Warren | 3 days |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Story | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Palo Alto | 9 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Dallas, Guthrie | 55 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Warren | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Story | 40 hr |
| Jun 11, 6:59 PM CDT | Tornado Warning | DMX | Crawford | 46 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.